Alert archive / Wyoming / Winter Storm Warnings in 2017

Winter Storm Warning 11, NWS Cheyenne, WY

April 21, 2017Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Apr 21, 2017, 5:20 AM MDT for Albany County, Laramie County, Wyoming. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2017, 5:20 AM MDT (11:20 UTC)
Expired
Apr 21, 2017, 1:40 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:00 AM MDTHEAVY SNOW 94 Se Buford, WYWATER CONTENT 1.43. SNOW FALL 10.6 INCHES. SNOW DEPTH 9 INCHES.
Apr 21, 7:00 AM MDTHEAVY SNOW 10.64 Se Buford, WYWATER CONTENT 1.43. SNOW FALL 10.6 INCHES. SNOW DEPTH 9 INCHES.
Apr 21, 8:00 AM MDTSNOW 27 Ne Cheyenne, WYWATER CONTENT 1.10. SNOW FALL 2.0 INCHES. SNOW DEPTH 2 INCHES.
Apr 21, 8:00 AM MDTSNOW 34 Se Laramie, WYWATER CONTENT 0.43 INCES. SNOW FALLL 4.5 INCES. SNOW DEPTH 3 INCHES.
Apr 21, 8:00 AM MDTSNOW 34 Se Laramie, WYWATER CONTENT 0.43 INCHES. SNOW FALL 4.5 INCHES. SNOW DEPTH 3 INCHES.
Apr 21, 8:30 AM MDTHEAVY SNOW 823 W Cheyenne, WYIN CURT GOWDY STATE PARK. RELAYED BY KGWN METEOROLOGIST
Apr 21, 9:28 AM MDTSNOW 520 W Cheyenne, WYSTILL SNOWING
Apr 21, 9:30 AM MDTSNOW 421 W Cheyenne, WYSTILL SNOWING PRETTY GOOD. SOME MELTING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS45 KCYS 211120
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
520 AM MDT Fri Apr 21 2017

...ACCUMULATING SNOW RETURNS TO HIGHER ELEVATIONS OF SOUTHEAST
WYOMING TONIGHT AND FRIDAY...

WYZ116-211930-
/O.UPG.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/
/O.NEW.KCYS.WS.W.0011.170421T1120Z-170422T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
520 AM MDT Fri Apr 21 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Cheyenne has issued a Winter
Storm Warning for heavy snow, which is in effect until 6 PM MDT 
this evening. The Winter Weather Advisory is no longer in effect. 

* TIMING...Snow, heavy at times will continue through the morning
  hours. Snow will begin tapering off during the afternoon.

* TOTAL SNOW ACCUMULATIONS...5 to 7 inches with locally higher
  amounts possible.

* WINDS/VISIBILITY...Southeast to East winds around 15 mph. 
  Visibility will be reduced to a quarter of a mile at times in 
  snow showers. 

* IMPACTS...Hazardous travel likely due to snow covered roads and
  low visibility along the higher elevations of Interstate 80 west
  of Cheyenne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an 
emergency. If you must travel...keep an extra flashlight... 
food...and water in your vehicle in case of an emergency.

&&

$$

WYZ112-114-211930-
/O.CON.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
520 AM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Snow showers will early Friday across the mountains of
  southern Wyoming, tapering off in coverage during the afternoon
  on Friday. 

* TOTAL SNOW ACCUMULATIONS...6 to 10 inches for the higher 
  elevations of the Snowy and Sierra Madre Ranges. 3 to 6 inches 
  of snowfall is expected for the South Laramie Range between 
  Laramie and Cheyenne, including higher elevations of 
  Interstate 80. 

* WINDS/VISIBILITY...Southeast to East winds around 15 mph with 
  gusts to around 25 mph. Visibility will be reduced to less 
  than a half mile at times in snow showers. 

* IMPACTS...Hazardous travel likely due to snow covered roads 
  and low visibility along the higher elevations of Interstate 
  80 west of Cheyenne. Those planning outdoor recreation in the 
  mountains should be prepared for snowy conditions and low 
  visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered
roads and limited visibilities...and use caution while driving.

&&

$$

WYZ115-211930-
/O.CON.KCYS.WW.Y.0020.000000T0000Z-170421T2100Z/
Laramie Valley-
Including the cities of Bosler and Laramie
520 AM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* TIMING...snow showers will continue through Friday morning across
  the Laramie Valley, tapering off in coverage during the 
  afternoon on Friday.

* TOTAL SNOW ACCUMULATIONS...2 to 5 inches of snow.

* WINDS/VISIBILITY...North winds around 15 mph. Visibility will 
  be reduced to less than a half mile at times in snow showers. 

* IMPACTS...Hazardous travel likely due to snow covered roads 
  and low visibility along Interstate 80 through the Laramie 
  Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered
roads and limited visibilities...and use caution while driving.

&&

$$
1 follow-up statement
736 
WWUS45 KCYS 211940
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
140 PM MDT Fri Apr 21 2017

...ADDITIONAL LIGHT SNOWS EXPECTED OVER THE AREA THROUGH
TONIGHT WITH BLACK ICE POSSIBLE AS WELL... 

WYZ116-221000-
/O.CAN.KCYS.WS.W.0011.000000T0000Z-170422T0000Z/
/O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY...
...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for snow, which is in effect until 8 AM MDT 
Saturday. The Winter Storm Warning has been cancelled. 

* TIMING...Through early Saturday morning. 

* TOTAL SNOW ACCUMULATIONS...An inch or two additional
  accumulation possible but areas of black ice also expected.

* WINDS/VISIBILITY...Light winds with visibilities around a mile
  at times in snow showers.

* IMPACTS...Hazardous travel likely due to snow showers and
  potentially icy areas from freezing of water from earlier
  snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered
roads...black ice and limited visibilities...and use caution 
while driving.

&&

$$

WYZ112-114-212045-
/O.CAN.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Winter
Weather Advisory. 

Additional light snow is expected through tonight but additional
accumulations are expected to be light.

$$

WYZ115-212045-
/O.CAN.KCYS.WW.Y.0020.000000T0000Z-170421T2100Z/
Laramie Valley-
Including the cities of Bosler and Laramie
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the Winter
Weather Advisory. 

Some additional light snow is expected through tonight but
additional accumulations should be light. 

$$

WYZ117-221000-
/O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
140 PM MDT Fri Apr 21 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY...

The National Weather Service in Cheyenne has issued a Winter
Weather Advisory for snow, which is in effect until 8 AM MDT 
Saturday. 

* TIMING...Through early Saturday morning.

* TOTAL SNOW ACCUMULATIONS...An inch or two additional
  accumulation possible but areas of black ice also expected.

* WINDS/VISIBILITY...Light winds with visibilities around a mile
  at times in snow showers.

* IMPACTS...Hazardous travel likely due to snow showers and
  potentially icy areas from freezing of water from earlier
  snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause travel difficulties. Be prepared for snow covered
roads...black ice and limited visibilities...and use caution 
while driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 21, 5:10 AM MDT, 10 minutes earlier.

Area forecast discussion, Apr 21, 5:10 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
510 AM MDT Fri Apr 21 2017

.SHORT TERM...(Today through Saturday night)
Issued at 300 AM MDT Fri Apr 21 2017

Strong shortwave over western CO will close off briefly over
northeastern CO early this morning before sliding quickly eastward
into KS during the afternoon. A second shortwave will dive
southeastward and across the area this evening.

Still expect a period of heavy precipitation rates early this
morning especially just north of the track of the mid level
circulation where the best deformation/frontogenesis and upslope
flow will be focused. Snow levels currently around 7200 ft or so
based on radar and these should lower some more as the low levels
cool and precip rates increase. Current advisories look good
although can probably drop the Sierra Madre Range once the wave
passes early this morning. Best snow accumulations still look to
be 7000 ft or above. Not out of the question for the Cheyenne area
to see a burst of snow early this morning as heavier rates and
melt cooling may try to drive the snow level lower. Warm ground
temps should preclude much accumulation but could see 1 to 2
inches in grassy areas if it comes down hard enough.

Showers continue through the afternoon and evening hours tonight
especially over the mountains as the second shortwave passes.
Added in some mention of patchy fog tonight along the Cheyenne
Ridge and over the South Laramie Range as the ground should be
moist and the winds will be light upslope from the south or
southeast.

Saturday and Saturday night should start a clearing and drying
trend. Winds should become westerly on Saturday but remain
relatively light.

.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MDT Fri Apr 21 2017

Unsettled week ahead as the west coast is open for Pacific systems
to move into the Rockies. Much needed rainfall to continue.

Starting off Sunday, we have a transitory shortwave ridge overhead
that should keep things relatively dry. Next frontal system begins
impacting Carbon County as early as Sunday night. Most of the
energy with this system should track across northern Wyoming, with
the south staying dry.

Another system quick on the heels of the first system looks to
stall along the Colorado/Wyoming border area Monday afternoon into
Tuesday. ECMWF has widespread precip over the area, while the GFS
is showing precip further north. Went more with the ECMWF
solution as the front stays pretty much along the state line. This
front finally shifts south on Wednesday for a brief break in
shower activity.

Both the GFS and ECMWF in good agreement on the next system that
looks to impact the area Thursday evening. GFS showing well over
two inches of precip with this system. ECMWF about half that on
rainfall, but very similar on placement. 700mb temperatures -5 to
-7C, so there definitely looks like a chance of moderate/heavy
snow for some areas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 509 AM MDT Fri Apr 21 2017

LIFR to IFR ceilings and visibility this morning for Cheyenne and
Laramie where stronger dynamic forcing for precipitation is
expected through mid morning in snow showers. Farther east onto
the plains rain is slowly making its way eastward across the
southern Panhandle with IFR ceilings and visibility expected at
Sidney by 13Z, and MVFR ceilings expected for Alliance,
Scottsbluff and Chadron by 14Z.

&&

.FIRE WEATHER...
Issued at 138 AM MDT Fri Apr 21 2017

Wetting rain should occur over much of the area through today.
This should keep any fire weather concerns at bay through the
weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT this evening for WYZ112-
     114-116.

     Winter Weather Advisory until 3 PM MDT this afternoon for WYZ115.

NE...None.
&&

SHORT TERM...GCC/DEL
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...DEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:40 PM MDTWinter Weather AdvisoryCYSAlbany, Laramie13 hr

Nearby

Winter Storm Warnings in Wyoming, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.